Alert archive / New Mexico / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 2025, 5:54 PM CDT for Loving County, Texas; Eddy County, Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2025, 5:54 PM CDT (22:54 UTC)
- Expired
- Apr 25, 2025, 7:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 25, 1:57 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:59 PM CDT, 3 hours 55 minutes earlier. Its key messages:
- Updated at 155 PM CDT Fri Apr 25 2025
- Severe storms expected to develop this afternoon/evening. Large hail and damaging winds will be the primary threats, although a tornado or two cannot be ruled out.
- Storm chances continue nearly every afternoon/evening this week for the Permian Basin and Lower Trans-Pecos. A few of these storms may also be strong to severe.
Area forecast discussion, Apr 25, 1:59 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 159 PM CDT Fri Apr 25 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 155 PM CDT Fri Apr 25 2025 - Severe storms expected to develop this afternoon/evening. Large hail and damaging winds will be the primary threats, although a tornado or two cannot be ruled out. - Storm chances continue nearly every afternoon/evening this week for the Permian Basin and Lower Trans-Pecos. A few of these storms may also be strong to severe. .SHORT TERM... (This afternoon through Saturday night) Issued at 155 PM CDT Fri Apr 25 2025 Upper-level water vapor imagery depicts a trough over California with southwesterly flow over southeast New Mexico and west Texas. Shortwave impulses ahead of the aforementioned upper-level trough is expected to move over the area this afternoon/evening. A dryline will push eastward and setup along the New Mexico/Texas Panhandle border. Dew points in the low to mid 60s combined with lift from the dryline/shortwave should foster the development of showers and thunderstorms late this afternoon/evening. Strong to severe thunderstorms are possible, particularly over southeast New Mexico and the northwestern Permian Basin. Coverage looks to be slightly less than what we have seen the last few days. Though, large hail and damaging winds remain the primary threats with any storms that go severe. Afternoon highs are expected to top out in the 80s and 90s areawide, with overnight lows dropping into the 50s and 60s. Southwesterly to westerly flow aloft continues Saturday as the upper- level trough slowly moves its way towards the area. Another shortwave impulse ahead of the trough moves over southeast New Mexico/west Texas Saturday afternoon, bringing additional chances of showers and storms. Showers and storms should once again develop ahead of the dryline that will be located roughly the same location as today. At this time, any storms that develop Saturday afternoon/evening should stay below severe limits. Saturday's highs are forecast to be in the 80s and 90s for most, with the exception of upper 70s in northern Lea County New Mexico and the northern Permian Basin. Saturday night's lows fall into the 50s and 60s. -Greening && .LONG TERM... (Sunday through Thursday) Issued at 155 PM CDT Fri Apr 25 2025 The active weather period looks to continue into the long term forecast as an upper-level trough hangs out west of the region and southwest flow persisting aloft. A couple of disturbances look to move overhead Sunday and Monday, and with the dryline still hanging around the Permian Basin region, we'll likely see a few afternoon/evening thunderstorms develop across the Permian Basin, lower Trans Pecos, and Big Bend areas. Some of these storms could be severe with sufficient instability and moisture available, so large hail and damaging winds will continue to be the main threats during this time. Otherwise, high temperatures in the upper 80s to low 90s will be common Sunday and Monday. The upper trough finally makes a move Tuesday, swinging through the Dessert Southwest and increasing rain chances across the forecast area Tuesday night. This activity will quickly move out of the area Wednesday morning as a Pacific front shunts moisture to the east. A cold front follows Thursday, shifting winds to the north and knocking temperature down a bit. By the end of the work week, southwest flow aloft develops once again overhead and the return of the dryline. && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Fri Apr 25 2025 MVFR cigs continue at MAF and CNM throughout much of this TAF period. Showers and thunderstorms are possible at all terminals this evening through Saturday afternoon, but have left out of TAFs due to low coverage. Southerly to southeasterly winds may occasionally gust between 20-30 kts at times. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 80 63 91 / 30 40 30 10 Carlsbad 62 89 59 94 / 30 10 10 10 Dryden 66 90 65 91 / 10 10 10 20 Fort Stockton 67 93 66 96 / 20 20 10 20 Guadalupe Pass 59 82 60 86 / 20 0 10 0 Hobbs 60 81 60 91 / 40 40 20 10 Marfa 57 87 55 88 / 10 10 10 20 Midland Intl Airport 66 82 63 91 / 30 20 20 10 Odessa 66 83 64 91 / 30 20 20 10 Wink 66 90 64 97 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...55 LONG TERM....27 AVIATION...55
In the hours before
Special weather statement, Apr 25, 2:57 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
257 PM CDT Fri Apr 25 2025
TXZ075-252030-
Pecos TX-
257 PM CDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES THROUGH 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Saragosa, or 29 miles west of Fort Stockton,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Pecos
and southeastern Reeves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3086 10350 3102 10333 3099 10324 3085 10309
3066 10330 3077 10351
TIME...MOT...LOC 1956Z 288DEG 9KT 3086 10338
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
21Special weather statement, Apr 25, 3:25 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
Issued by National Weather Service San Angelo TX
325 PM CDT Fri Apr 25 2025
TXZ274-252100-
Reeves County Plains TX-
325 PM CDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL REEVES COUNTY THROUGH
400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Saragosa, or 14 miles south of Pecos, moving north at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Toyah Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3114 10346 3113 10367 3136 10367 3138 10342
TIME...MOT...LOC 2024Z 180DEG 17KT 3121 10357
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
mkdSpecial weather statement, Apr 25, 4:38 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT Fri Apr 25 2025
TXZ274-252215-
Reeves County Plains TX-
438 PM CDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL REEVES COUNTY
THROUGH 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Toyah, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Reeves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3165 10363 3164 10361 3162 10358 3141 10359
3136 10381 3161 10397
TIME...MOT...LOC 2138Z 169DEG 7KT 3147 10372
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
21Special weather statement, Apr 25, 5:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Fri Apr 25 2025
NMZ028-034-TXZ059-060-067-274-278-252315-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Ward TX-
Reeves County Plains TX-Davis Mountains Foothills TX-Winkler TX-
535 PM CDT Fri Apr 25 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...SOUTHERN
LEA...NORTHWESTERN REEVES...NORTHERN JEFF DAVIS...NORTHWESTERN
WARD...WESTERN WINKLER AND LOVING COUNTIES THROUGH 615 PM CDT /515
PM MDT/...
At 532 PM CDT /432 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northeast of Kent
to 8 miles northwest of Toyah to 8 miles southeast of Mentone to 18
miles east of Orla. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Kermit, Jal, Wink, Toyah, Mentone, Barstow, Jal Airport, Red
Bluff Reservoir, Pecos Municipal Airport, Slash Ranch, Bennett, and
Winkler County Airport.
This includes the following highways...
Interstate 20 in Reeves County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT /900 PM MDT/ for
portions of southeastern New Mexico.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT /900
PM MDT/ for portions of southeastern New Mexico...and western and
southwestern Texas.
&&
LAT...LON 3116 10357 3134 10344 3150 10333 3169 10306
3231 10317 3222 10394 3170 10388 3147 10404
3127 10407 3107 10407
TIME...MOT...LOC 2232Z 249DEG 21KT 3117 10399 3130 10399 3143 10385
3164 10347 3191 10360
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
21Local storm report, Apr 25, 5:37 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
537 PM CDT Fri Apr 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Gst 5 NE Hovey 30.65N 103.27W
04/25/2025 M65 MPH Pecos TX Mesonet
&&
casThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Apr 24, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 17 min |
| Apr 24, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 51 min |
| Apr 24, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines | 28 min |
| Apr 24, 7:53 PM CDT | Tornado Warning | MAF | Pecos | 36 min |
| Apr 24, 8:05 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 25 min |
| Apr 24, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 46 min |
| Apr 24, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 45 min |
| Apr 24, 10:36 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| Apr 24, 10:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 9 min |
| Apr 25, 2:57 PM CDT | Special Weather Statement | MAF | 33 min | |
| Apr 25, 3:19 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Apr 25, 3:25 PM CDT | Special Weather Statement | MAF | Reeves | 35 min |
| Apr 25, 4:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Apr 25, 4:38 PM CDT | Special Weather Statement | MAF | Reeves | 37 min |
| Apr 25, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Apr 25, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 27 min |
| Apr 25, 5:35 PM CDT | Special Weather Statement | MAF | Loving, Reeves | 40 min |
| Apr 25, 6:02 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| Apr 25, 6:15 PM CDT | Special Weather Statement | MAF | Loving, Reeves | 45 min |
| Apr 25, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 67 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2025Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.